Introduction: Myasthenia gravis (MG) is an autoimmune neuromuscular disease whose treatment encompasses acetylcholinesterase inhibitors, oral steroids, and other immunosuppressants. Kaposi’s sarcoma (KS) is a lymphangioproliferative disease associated with human herpesvirus 8 (HHV-8) infection and immunodeficiency or immunosuppression, mainly corticosteroids. Case reports: We present two cases of MG patients treated with oral steroids who developed KS. Patient 1 was diagnosed with three oral KS lesions. Prednisone was discontinued with lesion regression and stabilization, while azathioprine and pyridostigmine prompted control of MG. Patient 2 developed KS lesions on the trunk and lower limbs while taking prednisone and azathioprine. Steroid tapering was started but new oral and lymph nodal lesions appeared. Paclitaxel therapy was introduced and the patient experienced pulmonary embolism and developed sensitive neuropathy. Complete remission of KS lesions was achieved and maintained with azathioprine and pyridostigmine as MG medications. Conclusions: KS is an uncommon but clinically relevant adverse event (AE) often induced by steroid therapy. It can be controlled by steroid withdrawal but could necessitate chemotherapy, which associates with further potential AEs. Skin evaluation should be performed in all patients with chronic steroid therapy. Steroid-sparing strategies, including new drugs, could reduce KS and other steroid-related comorbidities. HHV-8 testing should be considered before starting chronic immunosuppression.

Iatrogenic Kaposi’s sarcoma in myasthenia gravis: learnings from two case reports / Frangiamore, R.; Giossi, R.; Vanoli, F.; Tourlaki, A.; Brambilla, L.; Maggi, L.; Mantegazza, R.. - In: NEUROLOGICAL SCIENCES. - ISSN 1590-1874. - 42:5(2021), pp. 2081-2083. [10.1007/s10072-020-04971-9]

Iatrogenic Kaposi’s sarcoma in myasthenia gravis: learnings from two case reports

Vanoli F.;Maggi L.;Mantegazza R.
2021

Abstract

Introduction: Myasthenia gravis (MG) is an autoimmune neuromuscular disease whose treatment encompasses acetylcholinesterase inhibitors, oral steroids, and other immunosuppressants. Kaposi’s sarcoma (KS) is a lymphangioproliferative disease associated with human herpesvirus 8 (HHV-8) infection and immunodeficiency or immunosuppression, mainly corticosteroids. Case reports: We present two cases of MG patients treated with oral steroids who developed KS. Patient 1 was diagnosed with three oral KS lesions. Prednisone was discontinued with lesion regression and stabilization, while azathioprine and pyridostigmine prompted control of MG. Patient 2 developed KS lesions on the trunk and lower limbs while taking prednisone and azathioprine. Steroid tapering was started but new oral and lymph nodal lesions appeared. Paclitaxel therapy was introduced and the patient experienced pulmonary embolism and developed sensitive neuropathy. Complete remission of KS lesions was achieved and maintained with azathioprine and pyridostigmine as MG medications. Conclusions: KS is an uncommon but clinically relevant adverse event (AE) often induced by steroid therapy. It can be controlled by steroid withdrawal but could necessitate chemotherapy, which associates with further potential AEs. Skin evaluation should be performed in all patients with chronic steroid therapy. Steroid-sparing strategies, including new drugs, could reduce KS and other steroid-related comorbidities. HHV-8 testing should be considered before starting chronic immunosuppression.
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11573/1615900
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
social impact